Medical questions & health advice by board certified doctors
"Is it possible to have an allergic reaction months after I started taking a medication?"
I take medication to help control my headaches and have been taking it for months. All of the sudden, I've started breaking out in what look like hives. Could this be an allergic reaction to the medication even if I didn't have any problems at first?
I strongly suggest that you go see your primary care doctor about this right away. Although most medications that are used to control headaches do not cause serious rashes, there is one medication, called Topamax (topiramate) that can cause a serious, sometimes life-threatening rash called Stevens Johnson syndrome. Therefore, if you are takng topiramate and you develop any rash at all, you need to see your doctor right away. Stevens Johnson syndrome usually develops in the first few weeks when taking topiramate, but it can develop at any time while taking the medication. There are many other potential causes for the skin rash that you have. Hives, for example, can develop after many common viral infections or exposures to things in the environment. Your doctor, however, will be able to help you evaluate additional potential causes of the rash in addition to ruling out a serious drug rash. In the meantime, if you have any swelling of the face, any swelling of the lips or tongue, any trouble breathing, or if you notice any sores in your mouth or eyes, then these are signs of a more serious rash and you need to seek immediate emergency medical attention in an emergency room.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.